Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Milwaukee, WI

August 3, 2004Dane County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2004, 8:15 PM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 8:15 PM CDT (01:15 UTC)
Expired
Aug 3, 2004, 9:15 PM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 37 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 040115
SVRMKX
WIC025-055-040215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
814 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 915 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SUN PRAIRIE TO STOUGHTON...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATERTOWN...WATERLOO...PALMYRA...MARSHALL...LAKE RIPLEY...LAKE
  MILLS...JOHNSON CREEK...JEFFERSON...FORT ATKINSON...DEERFIELD...
  COTTAGE GROVE AND CAMBRIDGE.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4288 8925 4290 8924 4319 8924 4319 8854
      4288 8854

$$

REM/DRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 2:39 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CDT TUE AUG 3 2004

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS THROUGH WEDNESDAY.

PROFILER NETWORK SHOWS THAT MID LEVEL INFLOW INTO CENTRAL WI HAS
HELPED TO PRODUCE BANDS OF SHOWERS OVER CENTRAL AND SOUTHERN WI
TODAY. SOUTHWEST TO WEST WINDS AT H700 WITH NORTHWEST WINDS AT H500
HAVE COMBINED TO PRODUCE CONFIGURATION SEEN ON AREA RADARS. RUC AND
SATELLITE HINT AT H500 VORT MAX MOVING EAST INTO MN ATTM. SMALL BUT
TIGHTLY WOUND MCS ACROSS SOUTHERN MN AND NORTHERN IA HAS BEEN
MOVING STEADILY EASTWARD THIS MORNING AND AFTERNOON. THIS AREA OF
SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TO ENTER SOUTHERN WI THIS
EVENING.

CONFIDENCE IN REMAINDER OF FORECAST IS LOW BUT HERE IS REASONING:
MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK AND DEVELOP AN
UNREALISTICALLY DEEP LOW OVERNIGHT AND INTO WEDNESDAY...ALL OF WHICH
PRODUCES A LARGE PRECIPITATION SHIELD OF HEAVY RAINFALL. ALTHOUGH
IT SEEMS THAT RAINFALL IS LIKELY LATE TONIGHT INTO WEDNESDAY BUT
HAVE PULLED BACK FROM MODEL QPF...WHICH RESULTS MAY STILL BE TOO
HIGH. LATER RUNS WILL HOPEFULLY RESOLVE THIS ISSUE.

HAVE OPTED TO USE MESOETA WINDS FOR FORECAST BUT HAD TO TRIM WIND
SPEEDS DUE TO THE TOO DEEP SURFACE LOW TO OUR SOUTH. TEMPERATURES
ALSO SUFFER FROM THE STRONG NORTHEAST FLOW AND HAVE TENDED TO BRING
UP DAYTIME AND NIGHTTIME TEMPERATURES.

STILL LOOKING FOR DRY WEATHER FROM WEDNESDAY NIGHT THROUGH THE
WEEKEND.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-041000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...MAINLY WEST OF A LINE FROM WISCONSIN DELLS THROUGH
JEFFERSON TO LAKE GENEVA. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. BUT AT THIS TIME THEY
ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF STORMS AFTER THAT
IS FORECAST TO HOLD OFF UNTIL MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

NJ

In the hours before

Special weather statement, Aug 3, 7:30 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
730 PM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-040130-
COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE
WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE
WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN
WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI-
730 PM CDT TUE AUG 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 699 IN EFFECT UNTIL 10 PM CDT...

A FEW COUNTIES HAVE BEEN REMOVED FROM THE WATCH...SEE END OF
MESSAGE.

AT 720 PM...A LINE OF STRONG THUNDERSTORMS STRETCHED FROM NEAR
LELAND IN SAUK COUNTY TO BARNEVELD TO NEAR DARLINGTON IN LAFAYETTE
COUNTY...HEADING EAST AT 40 MPH.  BY 820 PM...THE LINE SHOULD
STRETCH FROM NEAR DANVILLE IN SOUTHWEST DODGE COUNTY...TO NEAR
JEFFERSON AND JANESVILLE.  IF THE LINE HOLDS TOGETHER AND CONTINUES
TO MOVE AT THIS PACE...IT SHOULD REACH THE MILWAUKEE METRO AREA BY
920 PM.

THIS LINE HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 60 MPH.
RESIDENTS IN THE PATH OF THIS LINE SHOULD SEEK SHELTOR IMMEDIATELY.

OTHER THUNDERSTORMS WERE LOCATED AHEAD OF THIS LINE ACROSS EASTERN
DANE...JEFFERSON AND WAUKESHA COUNTIES. THESE STORMS ARE NOT SEVERE
BUT ARE PRODUCING TORRENTIAL RAINFALL.

HEAVY RAIN HAS CAUSED SOME FLOODING OF LOW LYING AREAS.  MOTORISTS
TRAVELING ACROSS THE AREA SHOULD BE ALERT FOR STANDING OR FLOWING
WATER OVER ROADS...ESPECIALLY AS DARKNESS SETTLES IN.

MARQUETTE...GREEN LAKE...FOND DU LAC AND SHEBOYGAN HAVE BEEN CLEARED
FROM THE THE WATCH AREA.

DAVIS
Local storm report, Aug 3, 7:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
746 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     3 SE CROSS PLAINS       43.08N 89.60W
08/03/2004  50 MPH           DANE               WI   AMATEUR RADIO

&&

DAVIS/KONOP
Local storm report, Aug 3, 7:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
755 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     VERONA                  42.99N 89.54W
08/03/2004  65 MPH           DANE               WI   TRAINED SPOTTER

            SEVERAL BRANCHES BLOWN OFF TREES.

&&

KRR/BB
Special weather statement, Aug 3, 8:00 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-040200-
COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE
WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE
WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN
WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI-
800 PM CDT TUE AUG 3 2004

...PARTS OF SEVERE THUNDERSTORM WATCH NUMBER 699 CANCELED...

SAUK...IOWA...WASHINGTON...OZAUKEE...MARQUETTE...GREEN LAKE...FOND
DU LAC AND SHEBOYGAN HAVE BEEN CLEARED FROM THE THE WATCH AREA.

COLUMBIA...DODGE...DANE...JEFFERSON...WAUKESHA...MILWAUKEE...
LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE AND KENOSHA COUNTIES
REMAIN UNDER THE WATCH UNTIL 10 PM CDT.

REMAIN ALERT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THE
EVENING.

DAVIS
Local storm report, Aug 3, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
804 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLOOD            5 N WAUKESHA            43.08N 88.24W
08/03/2004                   WAUKESHA           WI   AMATEUR RADIO

            WATER OVER CURBS AND MANHOLE COVERS LIFTING OFF THE ROAD
            NEAR THE INTERSECTION OF HWY 16 AND CTY HWY T.

0754 PM     TSTM WND GST     2 NE MIDDLETON          43.12N 89.48W
08/03/2004  55 MPH           DANE               WI   TRAINED SPOTTER

            ESTIMATED GUST OF 50 TO 60 MPH.

&&

KRR/BB
Local storm report, Aug 3, 8:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
808 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FLOOD            2 S WAUKESHA            42.98N 88.24W
08/03/2004                   WAUKESHA           WI   AMATEUR RADIO

            FLOODING REPORTED 2 MILES SOUTH OF WAUKESHA ALONG WITH
            PEA SIZED HAIL.

&&

KRR/BB

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:15 PM CDTSevere Thunderstorm WarningMKXDane60 min
Aug 3, 7:54 PM CDTFlash Flood WarningMKXJefferson, Waukesha2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.